Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 6, NWS Goodland, KS

March 7, 2000Kit Carson County, Yuma County, Colorado; Cheyenne County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Mar 7, 2000, 2:03 PM MST for Kit Carson County, Yuma County, Colorado; Cheyenne County, Kansas. It was in force for 47 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 7, 2000, 2:03 PM MST (21:03 UTC)
Expired
Mar 7, 2000, 2:50 PM MST
In force
47 min
Issued by
NWS Goodland, KS
Area
Whole counties

Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS

The radar

The Goodland radar (KGLD), 60 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 7, 2:10 PM MSTHail 1Burlington, CO
Mar 7, 2:25 PM MSTHail 1Hale Bonny Dam Arpt, CO
Mar 7, 3:00 PM MSTHail 1Burlington, CO
Mar 7, 3:00 PM MSTHail 1Wray, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 7, 9:45 AM MSTSevere Thunderstorm WatchSPC5 hr
Mar 7, 1:00 PM MSTSevere Thunderstorm WatchSPC5 hr
Mar 7, 2:00 PM MSTTornado WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2314 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 072105
SVRGLD
COC063-125-KSC023-072150-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
203 PM MST TUE MAR 7 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO
  SOUTHEASTERN YUMA COUNTY IN NORTHEAST COLORADO
  NORTHWESTERN CHEYENNE COUNTY IN NORTHWEST KANSAS

* UNTIL 250 PM MST (350 PM CST)

* AT 203 PM MST (303 PM CST)...NATIONAL WEATHER SERVICE RADAR        
  INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF BONNY         
  RESERVOIR...OR 16 MILES NORTH OF BURLINGTON...MOVING NORTHEAST     
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BONNY RESERVOIR AROUND 215 PM MST
  BEECHER ISLAND AROUND 240 PM MST

* OTHER LOCATIONS IN THIS WARNING INCLUDE...IDALIA AND HALE.

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES...
COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
DAMAGINJG WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.

$$

LYNOTT

LAT...LON 3944 10243 3934 10222 3952 10209 3992 10181
          3991 10225

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 1:32 PM MST, 31 minutes earlier.

Area forecast discussion, Mar 7, 1:32 PM MST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND
132 PM MST TUE MAR 7 2000

...STRONG TO SEVERE THUNDERSTORMS LIKELY ACROSS EASTERN PORTIONS OF
CWA INTO THIS EVENING...

RAPIDLY DEEPENING LOW IN EASTERN COLORADO AND GOOD THETA E RIDGE
EXTENDING ALONG THE KS/CO BORDER WAS PRESENT AT 18Z. DRYLINE IS
PUSHED ALL THE WAY BACK TO THE FRONT RANGE.

MOST MODELS INITIATING FAIRLY WELL WITH UPPER LEVEL FEATURES.
HOWEVER...AT THE SURFACE ETA DOING A FAR SUPERIOR JOB IN TRACKING
LOW IN EASTERN CO OUT THROUGH 18Z. AVN IS MUCH TOO FAR NORTH AND NGM
IS TOO SHALLOW AND EXTENDS LOW PRESSURE CENTER TOO FAR NORTH. WILL
DEFINITELY GO WITH THE ETA WITH ITS MUCH BETTER HANDLING AND RUN TO
RUN CONSISTENCY FOR THIS PACKAGE.

TONIGHT AS THE LOW PRESSURE BEGINS ITS NORTHEAST JOURNEY FROM
EASTERN COLORADO A DRY LINE WILL PUSH FROM EAST OF THE FRONT RANGE
EAST. THIS WILL PUSH EAST THROUGH A STRONG THETA E RIDGE AND AN AREA
OF STRONG CAPES THAT WERE NEAR 2000 BEFORE NOON. THESE THUNDERSTORMS
MAY LINGER INTO THE EARLY MORNING IN THE EAST AS H7 VORT CENTER
PUSHES THROUGH WITH STRONG ARE OF THETA E CONVERGENCE. DRY LINE IS
MORE DIFFUSE IN THE TRI STATE AREA AT THAN FARTHER SOUTH AS THETA E
RIDGE EXTENDS INTO THE LOWER PANHANDLE OF NE.

SYSTEM REMAINS FAIRLY STRONG AS SYSTEM PUSHES NORTHEAST AND WINDS
COME AROUND TO THE NORTHWEST...POSSIBLY REACHING ADVISORY LEVELS.
DURING THE DAY H85 TEMPS REMAIN IN THE 6C TO 8C RANGE WITH BL DPTS
IN THE LOW TO MID 30S. H85-H5 OMEGA FIELD WEAKEN AND WITH NOT MUCH
DYNAMIC COOLING BULK OF PRECIP SHOULD REMAIN LIQUID. AFTER 18Z H85
TEMPS NEAR 2C AND BELOW AND LIGHT SNOW ARRIVES IN THE NE
COUNTIES...WITH LITTLE IN THE WAY OF ACCUMULATIONS...ESPECIALLY WITH
SOIL TEMPS IN THE UPPER 40S.

WEDNESDAY NIGHT GRADIENT LOOSENS AS COLDER AIR PUSHES IN THE AREA.
LIGHT WINDS AND H85 TEMPS RANGING FROM -2C TO -6C SHOULD ALLOW TEMPS
TO DROP INTO THE LOWER 20S WITH A LIGHT DOWNSLOPE FLOW.

AVN COMES MORE IN LINE WITH THE ETA OUT TO 48HRS WITH THE ETA BEING
A LITTLE COOLER. THE THE UNUSUALLY WARM SOIL TEMPS WILL LEAN TOWARD
THE WARMER FAN TEMPS FOR THURSDAY AND OUT.

MODELS IN DISAGREEMENT AS TO THE TRACK BUT NOT THE TIMING OF THE
SYSTEM MOVING THROUGH ON FRIDAY. MRF IS MUCH FARTHER NORTH AND
COOLER THAN THE ECMWF...WITH THE AVN STARTING TO BRING THIS SYSTEM
DOWN. AT THIS TIME WILL GO WITH A MIDDLE GROUND TRACK FOR THIS SYSTEM
AS FEEL THAT THE ECMWF IS TOO AMPLIFIED WITH THIS PATTERN. THIS WILL
BEAR SCRUTINY AS THE MORE SOUTHERLY DEEP TRACK WILL BE A GOOD SNOW
PRODUCER...AS COMPARED TO THE MRF TRACK WHICH WILL BRING ANOTHER
ROUND OF STRONG THUNDERSTORMS. WILL GO A CHANCE OF SHOWERS ON FRIDAY
ON SATURDAY TO LEAVE MANEUVERING ROOM FOR LATER PACKAGES.

.GLD...NONE.

SVEN

In the hours before

Special weather statement, Mar 7, 10:48 AM MST, 3 hours 15 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-080600-

HAZARDOUS WEATHER OUTLOOK...CORRECTED TO ADD INTRO STATEMENTS...
NATIONAL WEATHER SERVICE GOODLAND KS
1048 AM MST TUE MAR 7 2000

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND THIS
EVENING OVER THE ENTIRE AREA.

AN INTENSE UPPER LEVEL SYSTEM WITH A COLD FRONT WILL COMBINE TO
TRIGGER THUNDERSTORMS OVER FAR EASTERN COLORADO...NORTHWEST KANSAS
AND EXTREME SOUTHWEST NEBRASKA TODAY AND TONIGHT. THE COLD FRONT
WILL MOVE ACROSS FAR EASTERN COLORADO THIS EVENING AND INTO WESTERN
KANSAS AND NEBRASKA TONIGHT. AS THE FRONT INTERACTS WITH GULF
MOISTURE...SOME STORMS WILL LIKELY BECOME SEVERE THIS AFTERNOON OVER
AREAS MAINLY SOUTHWEST OF A LINE FROM TRENTON NEBRASKA TO GOVE
KANSAS. STORMS THIS EVENING WILL THREATEN AREAS EAST OF THE LINE..'.
INCLUDING MCCOOK...NORTON AND HILL CITY. EXPECT LARGE HAIL AND
DAMAGING WINDS THROUGH THIS EVENING WITH THE STRONGER STORMS.

SKIPPER
Local storm report, Mar 7, 11:23 AM MST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1223 PM MDT TUE MAR 07 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1128 AM    20 SW KIT CARSON          CO   .75 INCH HAIL
03/07/00   CHEYENNE                       REPORTED BY PUBLIC.
Local storm report, Mar 7, 12:22 PM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1223 PM MDT TUE MAR 07 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
%
1128 AM    20 SW KIT CARSON          CO   .75 INCH HAIL
03/07/00   CHEYENNE                       REPORTED BY PUBLIC.
Special weather statement, Mar 7, 12:48 PM MST, 1 hour 15 minutes before
NEZ079>081-072300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1248 PM MST TUE MAR 7 2000

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR SOUTHWEST
NEBRASKA FROM 2 PM CST (1 PM MST) UNTIL 7 PM CST (6 PM MST)...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR MUCH OF WESTERN NEBRASKA INCLUDING DUNDY...HITCHCOCK
AND RED WILLOW COUNTIES OF FAR SOUTHWEST NEBRASKA. STRONG TO SEVERE
THUNDERSTORMS WILL MOVE OUT OF FAR EASTERN COLORADO AND INTO
EXTREME SOUTHWEST NEBRASKA THIS AFTERNOON.

LARGE HAIL AND STRONG WINDS ARE POSSIBLE WITH SOME OF THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN
WEATHER INFORMATION.

SKIPPER
Local storm report, Mar 7, 1:17 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
217 PM MDT TUE MAR 07 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    2 SW FLAGLER              CO   1 INCH HAIL
03/07/00   KIT CARSON

1233 PM    FLAGLER                   CO   2 INCH HAIL
03/07/00   KIT CARSON

1255 PM    6 SW CHEYENNE WELLS       CO   .88 INCH HAIL
03/07/00   CHEYENNE

0100 PM    CHEYENNE WELLS            CO   1 INCH HAIL
03/07/00   CHEYENNE

0105 PM    CHEYENNE WELLS            CO   1.75 INCH HAIL
03/07/00   CHEYENNE
Special weather statement, Mar 7, 1:45 PM MST, 18 minutes before
KSZ001>004-013>016-027>029-041-042-072345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
145 PM MST TUE MAR 7 2000

...A TORNADO WATCH HAS BEEN ISSUED FOR ALL OF NORTHWEST
KANSAS FROM 3 PM CST (2 PM MST) UNTIL 9 PM CST (8 PM MST)...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR ALL OF
NORTHWEST KANSAS FROM 3 PM CST (2 PM MST) UNTIL 9 PM CST (8 PM MST).
SEVERE THUNDERSTORMS WILL MOVE OUT OF FAR EASTERN COLORADO AND INTO
NORTHWEST KANSAS THIS AFTERNOON AND EVENING AHEAD OF A STRONG COLD
FRONT.

TORNADOES...LARGE HAIL AND DAMAGING THUNDERSTORM WINDS ARE POSSIBLE
WITH THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN
WEATHER INFORMATION.

SKIPPER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 11:21 AM MSTSevere Thunderstorm WarningGLDCheyenne29 min
Mar 7, 12:22 PM MSTSevere Thunderstorm WarningGLDKit Carson33 min
Mar 7, 12:39 PM MSTSevere Thunderstorm WarningGLDCheyenne46 min
Mar 7, 1:21 PM MSTSevere Thunderstorm WarningGLDCheyenne, Kit Carson44 min
Mar 7, 2:07 PM MSTSevere Thunderstorm WarningGLDCheyenne18 min
Mar 7, 2:28 PM MSTSevere Thunderstorm WarningGLDCheyenne47 min
Mar 7, 2:49 PM MSTSevere Thunderstorm WarningGLDKit Carson, Yuma61 min
Mar 7, 3:42 PM MSTSevere Thunderstorm WarningGLDYuma58 min
Mar 7, 3:47 PM MSTTornado WarningGLDYuma13 min
Mar 7, 3:32 PM MSTSevere Thunderstorm WarningGLDSherman, Wallace48 min
Mar 7, 4:08 PM MSTSevere Thunderstorm WarningGLDSherman47 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.